Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 1, NWS Las Vegas, NV

January 4, 2023Esmeralda County, Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this wind advisory at Jan 4, 2023, 2:54 AM PST for Esmeralda County, Nye County, Nevada; Inyo County, California. It took effect at Jan 4, 2023, 1:00 PM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2023, 2:54 AM PST (10:54 UTC)
In effect from
Jan 4, 2023, 1:00 PM PST
Expired
Jan 5, 2023, 10:00 AM PST
In force
21 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Esmeralda County, NV, Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WWUS75 KVEF 041054
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
254 AM PST Wed Jan 4 2023

NVZ014-042100-
/O.NEW.KVEF.WI.Y.0001.230104T2100Z-230105T1800Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
254 AM PST Wed Jan 4 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM PST
THURSDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...From 1 PM this afternoon to 10 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds combined with snowfall above
  6000 feet may lead to reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
777 
WWUS75 KVEF 041200
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
400 AM PST Wed Jan 4 2023

CAZ520-522-042100-
/O.EXA.KVEF.WI.Y.0001.230104T2100Z-230105T1800Z/
Owens Valley-Death Valley National Park-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, and Shoshone
400 AM PST Wed Jan 4 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM PST
THURSDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Owens Valley and Death Valley National Park.

* WHEN...From 1 PM this afternoon to 10 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ014-042100-
/O.CON.KVEF.WI.Y.0001.230104T2100Z-230105T1800Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
400 AM PST Wed Jan 4 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 AM PST THURSDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...From 1 PM this afternoon to 10 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds combined with snowfall above 
  6000 feet may lead to reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
979 
WWUS75 KVEF 042048
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1248 PM PST Wed Jan 4 2023

CAZ520-522-NVZ014-051000-
/O.CON.KVEF.WI.Y.0001.230104T2100Z-230105T1800Z/
Owens Valley-Death Valley National Park-
Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, and Dyer
1248 PM PST Wed Jan 4 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts 45 to 55 mph 
  expected.

* WHERE...In California, Owens Valley and Death Valley National 
  Park. In Nevada, Esmeralda and Central Nye County.

* WHEN...Until 10 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
505 
WWUS75 KVEF 050918
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
118 AM PST Thu Jan 5 2023

CAZ520-522-NVZ014-051800-
/O.CON.KVEF.WI.Y.0001.000000T0000Z-230105T1800Z/
Owens Valley-Death Valley National Park-
Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, and Dyer
118 AM PST Thu Jan 5 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Southeast winds 25 to 35 mph with gusts 45 to 55 mph 
  expected.

* WHERE...In California, Owens Valley and Death Valley National 
  Park. In Nevada, Esmeralda and Central Nye County.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
943 
WWUS75 KVEF 051753
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
953 AM PST Thu Jan 5 2023

CAZ520-522-NVZ014-051900-
/O.EXP.KVEF.WI.Y.0001.000000T0000Z-230105T1800Z/
Owens Valley-Death Valley National Park-
Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, and Dyer
953 AM PST Thu Jan 5 2023

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

Winds across Inyo, Esmeralda, and central Nye counties have died
off substantially this morning. Gusts to 25 mph cannot be ruled
out through the afternoon, but this Wind Advisory will be allowed
to expire on time.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 4, 2:32 AM PST, 22 minutes earlier.

Area forecast discussion, Jan 4, 2:32 AM PST, 22 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
232 AM PST Wed Jan 4 2023

.SYNOPSIS...Another system begins to impact the region later today,
bringing widespread rainfall and mountain snow. The bulk of
precipitation comes tonight and tomorrow, with snow impacts expected
in the Sierra, White, and Spring Mountains. Precipitation expected
to end Thursday night, but the active pattern will continue with
more Atmospheric River events in the forecast.
&&

.SHORT TERM...Today and Thursday.

Morning satellite imagery shows our next weather-maker spinning well
off the West Coast, with a downstream shortwave ridge axis
positioned along the Sierra. This low will spin up into the PacNW
tonight and tomorrow, while a secondary vort max within the base of
the trough impacts our area. The brunt of the associated AR is
carried into northern CA and the PacNW with the low, but a fair
amount of it will reach our area (mainly western Inyo County). As
southwesterly flow begins to take hold this afternoon, some light
precipitation will be possible, with best chances north and west of
Interstate 15. Amounts this afternoon will be light (less than a
tenth) except in the Sierra, where 3-6" will be possible above 9000
feet. We will then experience a bit of a lull in activity, with some
light precip potentially still lingering in our northwestern
locations. This should last until about 10PM, with the base of the
trough begins to move in.

The main show starts impacting the Sierra around 10PM tonight,
gradually spreading over into the Owens Valley, Esmeralda County,
and Nye County in subsequent hours. Snow levels during this time
are forecast to be between 6000-6500 feet in these areas. It isn't
until the morning hours on Thursday that precipitation begins to
fall in the I-15 corridor and Lincoln County. Snow levels in these
areas are expected to range from around 6000 feet in Lincoln
County to 7500 feet in San Bernardino County. By Thursday
afternoon, precipitation will begin to reach Mohave County as snow
levels fluctuate between 6500 and 7500 feet. As the sun sets on
Thursday and cooler air filters in overnight, snow levels will
begin to drop from NW to SE. However, precipitation will be
tapering off during this time, leaving little chance for snow
accumulations below 6000 feet. By sunrise Friday, precipitation
will largely be done across the area. Gusty winds will also
accompany this system in some locations. Strongest gusts are
expected in Nye and Esmeralda Counties, where gusts of 40-50 mph
will be possible.

So how much precipitation can we expect? Well, not surprisingly, the
highest amounts will be in Western Inyo County. In the Sierra and
White Mountains, up to 12" of snow is possible below 9000 feet, and
1-3' above 9000 feet. The Owens Valley looks to receive 0.75" - 1.5"
of rain. Outside of Inyo County, the only other significant snow
concerns are the Spring Mountains and the Lida Summit area in
Esmeralda County, where amounts of 5-12" are possible above 7000
feet. In terms of rain, anywhere from 0.25" to 0.75" is possible in
the western and northern portions of the CWA. As you get farther
southeast, QPF amounts generally decrease to less than 0.25".

.LONG TERM...Friday through next Wednesday.

The latest model ensembles indicate an unusually active Pacific
storm track will keep sending system after system, with their
associated atmospheric rivers, into the West Coast well into next
week and beyond. There will be brief breaks between each one and the
first will occur across our region Friday and Saturday before a
Pacific system moves mainly impacts northern and central California
then brushes the southern Sierra and southern Great Basin Saturday
night and Sunday as it moves inland. Impacts with this system look
limited for our area and mainly confined to the Eastern Sierra
Slopes. So, much of the rest of our forecast area will mainly see
partly to mostly cloudy conditions with little variation in
temperatures Friday through the weekend. The next Pacific System
that will impact much of our region is forecast to arrive late
Monday into Tuesday then pull away by Wednesday. As with prior
systems, the trajectory of the systems will not favor high
precipitation amounts across our area. The latest ensemble-based
NBM depicts most of the precipitation will be intercepted by the
Sierra and coastal mountains, leaving only generally light amounts
for most of our region. The exception will be the Eastern Sierra
Slopes/White Mountains of Inyo County and the Owens which should
continue to see considerable precipitation spilling over the
southern Sierra crest. &&

.AVIATION...For Harry Reid...A complex forecast for the next 30
hours is in store for the Harry Reid terminal that could provide
some headaches for visual approaches. Overall, winds should be light
through the period, keeping configuration issues minimal, but the
issue will come from ceilings and the prospect of rain. CIGs are
expected to stay mostly below 5kft through the bulk of the next 30
hours, even dropping to MVFR by the late morning as light precip
moves through. Once it does, BKN/OVC CIGs should fluctuate between 2-
3kft with brief scattering. A brief period of improvement may be
possible overnight tonight, but another round of precip is expected
again late tomorrow morning, which will further keep low ceilings in
place through much of the day tomorrow as well.

For the rest of southern Nevada, northwest Arizona and southeast
California...Poor flying conditions expected through the next 24
hours, and likely through Thursday as plentiful moisture is leading
to low CIGs across the region. SCT/BKN CIGs aoa 5kft are likely
through much of the period, with MVFR expected at times as well. A
band of light precip is expected to move through the region today
from the southwest, and another tomorrow by late morning from the
west. Further, KBIH may see a brief period of light snow showers
this morning before transitioning to rain, reducing visibility. LLWS
could also be a concern as Sierra winds out of the west become
strong.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Woods
LONG TERM...Adair
AVIATION...TB3

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.